Thunderstorm Wind, Washington
- When
- July 4, 3:59 PM EST
- Where
- Washington County, 2 mi N of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.629, -86.100
Two trees were downed.
An approaching cold front along with an upper level system set off some isolated severe thunderstorms over south central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An approaching cold front along with an upper level system set off some isolated severe thunderstorms over south central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 304 PM EDT WED JUL 4 2007 .SHORT TERM (TONIGHT AND THURSDAY)... THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA THIS AFTERNOON...WITH STORMS ACROSS INDIANA AND WESTERN KENTUCKY EXPECTED TO MOVE INTO THE CWA OVER THE COURSE OF THE AFTERNOON AS WELL. VERY UNSTABLE AIR MASS WITH DECENT DIRECTIONAL WIND SHEAR WILL LEAD TO SEVERE THUNDERSTORM POTENTIAL AND WILL BE ADDING MENTION TO THE ZONES THIS AFTERNOON. BIGGEST THREAT SHOULD BE STRONG WINDS AND HEAVY RAIN...THOUGH SOME STORMS MAY CONTAIN SMALL HAIL AS WELL. SEVERE WATCH IN EFFECT THROUGH EDT THIS EVENING. THUNDERSTORMS SHOULD MOVE SOUTHEAST AND WEAKEN DURING THE COURSE OF THE EVENING WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED OVERNIGHT. COLD FRONT WORKS SOUTH INTO THE AREA THURSDAY MORNING SPREADING ADDITIONAL CHANCES FOR THUNDERSTORMS INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. THERE IS AN ISOLATED CHANCE FOR SOME SEVERE WEATHER OVER THE EASTERN PORTION OF THE AREA THURSDAY AFTERNOON AND EVENING...BUT WILL WAIT TO SEE HOW COLD FRONT PROGRESSES BEFORE MENTIONING IT IN THE ZONES. MACZKO && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... THURSDAY NIGHT-FRIDAY NIGHT... BY 00Z TOMORROW NIGHT...THE COLD FRONT WILL BE ALIGNED CLOSE TO THE OHIO RIVER. SHOWERS AND STORMS SHOULD BE MAINLY CONCENTRATED ACROSS THE SOUTHERN CWA...BUY MAY KEEP A SLT CHC ACROSS THE IN AND NRN KY COUNTIES DUE TO SHORTWAVE ENERGY DROPPING FROM THE NORTH. HOWEVER...WE DRY OUT FAST BEHIND THE FRONT...SO MAY OPT OUT OF PRECIP ACROSS THE NORTH HALF OF THE CWA. WILL END ALL POPS BY 12Z FRI MORN. DEEP-LAYER SHEAR IS AROUND 30KTS...SO COULD HAVE SOME STRONGER TO ISOLATED SEVERE STORMS GOING ON TOMORROW NIGHT...BUT MOST OF THIS ACTIVITY WILL BE ESE OF THE CWA WHERE THE STRONGER WINDS SHOULD RESIDE. SKIES SHOULD BECOME PARTLY CLOUDY TO CLEAR BEHIND THE FRONT ON FRIDAY...WITH TEMPS REBOUNDING BACK INTO THE UPPER 80S. WITH A DROP IN DEWPOINTS AS WELL...LOW TEMPS FRIDAY NIGHT WILL BE PLEASANT IN THE LOW TO MID 60S. SATURDAY-SUNDAY... SURFACE HIGH PRESSURE WILL DOMINATE OVER THE WEEKEND...KEEPING CONDITIONS DRY. A WARMING TREND WILL BEGIN AS THE NORTHWESTERLY FLOW ALOFT BECOMES MUCH MORE RELAXED AND NEARLY ZONAL. LOW 90S FOR HIGHS ON SATURDAY AND MID 90S FOR HIGHS ON SUNDAY LOOKS REASONABLE. MONDAY-WEDNESDAY... MODELS DIFFER A BIT LATE IN THE FORECAST PERIOD. GFS INDICATES A MORE PROGRESSIVE NORTHERN STREAM...WITH A WEAK UPPER TROUGH AND ASSOCIATED COOL FRONT DIVING SOUTHWARD OUT OF CANADA INTO THE AREA BY TUESDAY. THE EURO IS MORE ZONAL OR LESS AMPLIFIED WITH ITS UPPER PATTERN AND KEEPS THE ACTIVE NORTHERN STREAM NORTH OF THE AREA...SIMILAR TO THE GFS ENSEMBLES AND HPC GUIDANCE. THOUGH THE TIMING IS DIFFERENT...MODELS TEND TO BE TOO AGGRESSIVE WITH THE SOUTHWARD PROGRESSION OF THESE FRONTS WITHIN A SUMMER PATTERN...SO HAVE LEANED TOWARD THE HPC/EURO/GFS ENSEMBLES AND KEPT THE CWA DRY THROUGH THE FIRST PART OF TUESDAY. THEN WITH THE SLOWER FRONTAL APPROACH...HAVE POPS IN TUESDAY AFTN THROUGH WEDNESDAY. GIVEN HOW UNSTABLE IT WILL BE...IF ANY STORMS FORM SOME ARE SURE TO BE STRONG. TEMPS MONDAY SHOULD BE VERY WARM...WITH MID 90S POSSIBLE. CLOUDS AND POTENTIAL PRECIP COULD LOWER THESE VALUES ON TUESDAY AND ESPECIALLY WEDNESDAY WITH POTENTIAL FROPA. AL && .AVIATION DISCUSSION (18Z TAFS)... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED OVER EASTERN ILLINOIS AND SOUTHERN INDIANA WILL MOVE SOUTH INTO CENTRAL KENTUCKY BEGINNING AROUND OR SHORTLY AFTER 18Z. SCATTERED THUNDERSTORMS SHOULD MOVE INTO NORTH CENTRAL KENTUCKY AND THE VICINITY OF KSDF AROUND 20Z...WITH MVFR CONDITIONS LIKELY AT TIMES UNDER HEAVY RAINFALL AND GUSTY WINDS IN SCATTERED THUNDERSTORMS THROUGH AROUND 06Z THURSDAY. KBWG...KLEX AND SOUTH CENTRAL KENTUCKY WILL SEE MORE ISOLATED THUNDERSTORM ACTIVITY BEGINNING AROUND OR SHORTLY BEFORE 00Z THURSDAY WITH ONLY OCCASIONAL MVFR CONDITIONS EXPECTED THROUGH AROUND 12Z THURSDAY. MACZKO && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT WED JUL 4 2007 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 315 PM EDT (215 PM CDT) WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. A COLD FRONT APPROACHING FROM THE NORTHWEST HAS SPARKED SCATTERED THUNDERSTORMS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. GIVEN THE HEATING AND MOISTURE IN PLACE...A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH STRONG WINDS AND SMALL HAIL BEING THE MAIN THREATS. BECAUSE OF THIS...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT FOR THE ENTIRE OUTLOOK AREA. HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO OCCUR WITH ANY THUNDERSTORM THIS EVENING. THE THUNDERSTORM ACTIVITY SHOULD WEAKEN AND DISSIPATE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...THE COLD FRONT WILL STILL BE AROUND THE OHIO RIVER. AS THIS DROPS SOUTH TOWARD TENNESSEE...SCATTERED STRONG STORMS WILL BE POSSIBLE MAINLY ACROSS SOUTH-CENTRAL KENTUCKY AND THE BLUEGRASS REGION. AGAIN...A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS BEING THE MAIN THREAT. THIS ACTIVITY IS EXPECTED TO END FROM NORTH TO SOUTH THURSDAY NIGHT. A COLD FRONT IS EXPECTED TO APPROACH THE REGION NEXT TUESDAY...BRINGING WITH IT ANOTHER ROUND OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON THURSDAY. AL/MACZKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 434 PM EDT WED JUL 4 2007 INZ076-077-042115- ORANGE-WASHINGTON- 434 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS ACROSS NORTHERN ORANGE AND WASHINGTON COUNTIES IN SOUTHERN INDIANA... AT 429 PM EDT(329 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SALEM...TO 6 MILES NORTH OF PAOLI...TO 10 MILES SOUTH OF SHOALS...MOVING EAST-SOUTHEAST AT 20 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR RUSH CREEK VALLEY BY 440 PM EDT. NEAR PLATTSBURG BY 445 PM EDT. NEAR FRENCH LICK BY 455 PM EDT. NEAR CAMPBELLSBURG BY 505 PM EDT. NEAR SALEM BY 515 PM EDT. THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS 16 AND 33. CONTINUOUS LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
Two trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40889, 40890.